Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Detroit, MI

August 6, 2021Lenawee County, Michigan

NWS Detroit, MI issued this special weather statement at Aug 6, 2021, 6:44 PM EDT for Lenawee County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 6:44 PM EDT (22:44 UTC)
Expired
Aug 6, 2021, 7:45 PM EDT
In force
61 min
Issued by
NWS Detroit, MI
Hail
0.00 in
Wind
30

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS83 KDTX 062244
SPSDTX

Special Weather Statement
National Weather Service Detroit/Pontiac MI
644 PM EDT Fri Aug 6 2021
 
MIZ082-062345-
Lenawee MI-
644 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of Lenawee County
through 745 PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hudson, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Addison around 655 PM EDT.
  Hudson around 700 PM EDT.
  Clayton around 710 PM EDT.
  Adrian around 735 PM EDT.
  Blissfield around 745 PM EDT.

Other locations impacted by this storm include Seneca, Manitou
Beach-Devils Lake, Lime Creek, Munson, Ogden Center, Canandaigua,
Ridgeway, Palmyra, Tipton and Sand Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4207 8436 4202 8377 4172 8376 4171 8436
TIME...MOT...LOC 2243Z 273DEG 23KT 4191 8446 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Behnke

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:34 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 6, 3:34 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
334 PM EDT Fri Aug 6 2021

.DISCUSSION...

Middle latitude flow over North America is fragmenting into a period
of shorter wavelength dominance, which will stage a rather unsettled
weather regime across the Great Lakes region. Each successive wave
through early next week will have an asymmetric advective structure -
favoring the warm side of the baroclinic corridor. Thus, expect
episodic increases in both temperature and moisture.

Current convection over far Southwest Lower is tied the near surface
moisture surge - dewpoints climbing to the upper 60s to around 70 in
the wake of the internal boundary. The apex of the lower-level theta-
e advection arc will nose into Southeast Michigan during the
evening. Additionally, there is a rather compact extension of hte
shortwave crossing southern Lake Michigan that will serve as a
dynamic instigator of additional scattered convection along the
advancing instability gradient. Expect scattered showers and storms
over the area - especially after dark and possibly percolating
throughout the night. The lack of meaningful shear within a moist
profile will prevent much in the way of organization or cold pool
generation.

The instability gradient will remain poised over Southeast Michigan
during day Saturday under the influence of broad cyclonic flow. This
should be enough to support a free release of moist instability near
the buoyancy gradient. Convective character should be scattered and
disorganized once again. The lack of CAPE density will preclude
overly vigorous updrafts - in favor of moist warm rain dominated
convection.

The next wave will usher in a re-enforcing shot of deep moisture
early on Sunday. The increased isentropic ascent, in concert with
deepening of the instability column, should be sufficient to support
some elevated convection during the morning hours. The region then
basks in a region of larger scale subsidence for the remainder of
the day as shortwave ridging rolls through.

The third shortwave trough in the series cruises through the Great
Lakes region on Monday. The wave is demonstrating enough vigor to
respect the addition of meaningful deep layer shear and the
prospects of organized deep convection. Again the wave will lack any
cooling or sufficient drying the column in its wake - supporting
above average temperatures and humidity through midweek.

The background longwave regime will undergo a return to the western
ridge / eastern trough toward the end of the week, which will signal
a rather abrupt change the regional weather.

&&

.MARINE...

Showers move into Saginaw Bay and northern Lake Huron this afternoon
as an upper wave approaches from the west. Southwesterly winds
continue for the remainder of the evening, with gusts around 15 kts.
Winds to then weaken overnight as the pressure gradient relaxes
overhead, but unsettled weather continues with shower/thunderstorm
chances lingering through Saturday. Generally dry conditions aside
from slight shower/thunderstorm chances and light easterly winds
expected for Sunday before a more potent upper wave arrives early
next week, ushering in better precipitation chances and an elevated
wind field to the Great Lakes region. Current trends suggest
potential for 20+ kt gusts on Monday, thus will continue to monitor
for headline potential along the nearshore waters early next week.

&&

.HYDROLOGY...

Scattered thunderstorms are possible tonight...mainly west of
Interstate-75. Locally intense rainfall is possible, with rainfall
amounts exceeding a half inch. Additional scattered thunderstorms
are expected on Saturday across all of Southeast Michigan, again
capable intense downpours and rainfall amounts locally exceeding a
half inch.

&&

.PREV DISCUSSION...
Issued at 150 PM EDT Fri Aug 6 2021

AVIATION...

A modest southwest wind continues to advect midlevel moisture in
this afternoon with VFR conditions persisting under SCT to BKN mid
cloud. Showers over west Michigan have held together with support
from a weak wave, so have introduced a -SHRA group early in the TAF
period at MBS. Dry conditions prevail elsewhere through this evening
with the main moisture and forcing axes stalling mainly to the west.
Some passing showers then become possible early Saturday morning as
another wave moves out of Chicago and across the area. Impacts will
be limited though brief dips to MVFR may become possible. Confidence
remains low on timing and location of precip, so have started with a
PROB30 between 08z and 12z for all sites. Regardless of where precip
occurs, better low-level moisture moves in Saturday morning with
ceilings lowering slightly but likely remaining VFR.

DTW THRESHOLD PROBABILITIES...

* Low for ceilings aob 5000 ft this afternoon through tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...Mann
MARINE.......MV
HYDROLOGY....Mann
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 6, 4:22 AM EDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
422 AM EDT Fri Aug 6 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
422 AM EDT Fri Aug 6 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorm development will be possible this
afternoon and evening. Severe storms are not expected, however, any
storm development will be capable of producing wind gusts up to 40
mph and locally heavy rainfall. Storm motion will be northeast at 30
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will be possible Saturday afternoon and
evening. Additional thunderstorm chances to then continue into early
next week as a warm and unstable airmass holds over Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
422 AM EDT Fri Aug 6 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorm development will be possible this
afternoon and evening. Severe storms are not expected, however, any
storm development will be capable of producing wind gusts up to 35
knots and locally heavy rainfall. Storm motion will be northeast at
25 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next low pressure system brings a chance of thunderstorms late
Friday afternoon into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Aug 6, 6:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
644 PM EDT Fri Aug 6 2021

MIZ082-062345-
Lenawee MI-
644 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of Lenawee County
through 745 PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hudson, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Addison around 655 PM EDT.
  Hudson around 700 PM EDT.
  Clayton around 710 PM EDT.
  Adrian around 735 PM EDT.
  Blissfield around 745 PM EDT.

Other locations impacted by this storm include Seneca, Manitou
Beach-Devils Lake, Lime Creek, Munson, Ogden Center, Canandaigua,
Ridgeway, Palmyra, Tipton and Sand Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8436 4202 8377 4172 8376 4171 8436
TIME...MOT...LOC 2243Z 273DEG 23KT 4191 8446

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Behnke

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:13 PM EDTSpecial Weather StatementDTXLenawee62 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.